Texas, 2004

Damaging Winds in Texas, July 3, 2004

July 3, 2004 · NWS OUN · 6 events in 2 counties and zones

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 2, 8:15 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jul 2, 8:15 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT FRI JUL 2 2004

.UPDATE...
MODIFIED POPS TO HANDLE DYING ACTIVITY OVER SOUTHEAST ZONES...AND
INCOMING STORMS TO THE NORTHWEST. DO NOT SEE MUCH IN THE WAY OF
SUPPORT FOR NORTHWEST ACTIVITY...THEREFORE WILL EXPECT IT TO WEAKEN
TOWARD/BY MIDNIGHT. WILL LEAVE LOW POPS ACROSS CENTRAL ZONES AFTER
MIDNIGHT JUST IN CASE INCOMING ACTIVITY HAS DIFFERENT PLANS.

NO OTHER CHANGES ATTM.

11

&&

340 PM

.DISCUSSION...
AREA IS CURRENTLY RAIN FREE AND THE MAIN UPPER LEVEL SUPPORT IN
EASTERN KANSAS IS DRIFTING EAST GIVING WAY TO DEVELOPING RIDGING TO
THE WEST. BELIEVE MAIN CHANCES OF RAIN TONIGHT WILL REMAIN TO THE
EAST.. BUT THERE IS THE RESIDUAL SURFACE OUTFLOW BOUNDARY WEST TO
EAST ACROSS SOUTHERN OKLAHOMA WITH DECENT CUMULUS ALONG IT. WILL
STILL HAVE A SHOT OF THUNDERSTORM DEVELOPMENT ALONG THIS AREA OR ANY
DEVELOPMENT OVER WEST TEXAS APPROACHING MY TEXAS ZONES THIS
EVENING.. SO SLIGHT CHANCE POPS ARE STILL NEEDED. MID LEVEL FLOW OF
35 TO 45 KNOTS AT 500 MB SEEN ON AREA PROFILERS AND MIXED LAYER CAPE
IS AROUND 2000 TO 3000 J/KG SO SEVERE WEATHER WILL BE POSSIBLE WITH
ANY STORMS THAT DEVELOP THIS AFTERNOON/EVENING. WILL MONITOR
SATELLITE TRENDS AND MAY INCREASE POPS ALONG THE BOUNDARY THIS
EVENING IF DEVELOPMENT CONTINUES TO INCREASE.

A BRIEF LULL IS EXPECTED IN OUR ALMOST DAILY RAIN SATURDAY AS UPPER
RIDGE STRENGTHENS AND LOW LEVEL TEMPERATURES WARM TO PRODUCE A CAP
OVER THE AREA.  BUT NEXT SHORTWAVE IS PROGGED TO MOVE INTO THE
CENTRAL PLAINS ON SUNDAY BRINGING THUNDERSTORM CHANCES AGAIN.
SURFACE FRONT WILL MOVE TOWARD THE OKLAHOMA-KANSAS STATE LINE SUNDAY.

NOT MUCH CHANGE TO THE EXTENDED. KEEP POPS IN THE EXTENDED THROUGH
WEDNESDAY AS ANOTHER SURFACE FRONT MOVES INTO THE AREA EARLY TO MID
WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  94  72  94 /  20   5  10  10
HOBART OK         72  97  72  97 /  20   5  10  10
WICHITA FALLS TX  73  99  74  99 /  10   5   5  10
GAGE OK           65  95  68  95 /  60   5   5  10
PONCA CITY OK     68  91  70  93 /  30   5  20  20
DURANT OK         73  93  74  94 /  10   5   5  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Jul 2, 7:25 PM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT FRI JUL 2 2004

OKZ004>048-050>052-TXZ083>090-031200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA.

LOCATION...
THE RISK AREA COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
SEMINOLE...TO PAULS VALLEY...TO MARIETTA.

TIMING...
SEVERE THUNDERSTORMS WILL BE LIKELY THROUGH 11 PM THIS EVENING.

IMPACTS...
GOLF BALL SIZE HAIL AND WINDS TO 65 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
THIS EVENING.

DISCUSSION...
A WEAK SURFACE BOUNDARY ACROSS CENTRAL AND SOUTHERN OKLAHOMA WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING.
HIGH TO EXTREME INSTABILITY AND MODEST WIND SHEAR WILL RESULT IN
SUPERCELL THUNDERSTORMS...WITH THE PRIMARY CONCERN BEING VERY LARGE
HAIL.

STRONG TO SEVERE THUNDERSTORMS OVER THE PANHANDLES OF OKLAHOMA AND
TEXAS MAY SPREAD INTO NORTHWEST AND WEST CENTRAL PARTS OF OKLAHOMA
BY LATE EVENING...BUT THEY ARE EXPECTED TO WEAKEN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL ASSOCIATED WITH ANY STORMS TONIGHT WILL ALSO BE
CAPABLE OF PRODUCING ISOLATED FLOODING...AS RECENT RAINS HAVE LEFT
THE GROUND SATURATED ACROSS MANY PARTS OF CENTRAL AND SOUTHERN
OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS SATURDAY NIGHT THROUGH
MONDAY NIGHT...BUT WE ARE NOT EXPECTING WIDESPREAD HEAVY RAIN LIKE
WE HAVE RECENTLY SEEN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY...JULY 3.

11

In the hours before

Special weather statement, Jul 2, 10:07 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1107 PM CDT FRI JUL 2 2004

OKZ004-005-010-030430-
HARPER OK-WOODS OK-WOODWARD OK-
1107 PM CDT FRI JUL 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER...WOODS AND WOODWARD
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF SELMAN AT 1107 PM
...MOVING SOUTHEAST AT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jul 2, 10:34 PM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1134 PM CDT FRI JUL 2 2004

OKZ005-006-010-011-030500-
ALFALFA OK-MAJOR OK-WOODS OK-WOODWARD OK-
1134 PM CDT FRI JUL 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...MAJOR...WOODS AND
WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER FREEDOM AT 1134 PM... MOVING
SOUTHEAST AT 40 MPH. SMALL HAIL AND TORRENTIAL RAINFALL WILL OCCUR
WITH THE STORM. THERE IS A GUST FRONT THAT WILL PRECEED THIS STORM
BY ABOUT 15 MINTUES. WEST TO NORTHWESTERLY WIND GUSTS TO 50 MPH ARE
LIKELY WITH THIS GUST FRONT.

PEOPLE IN ALFALFA...MAJOR...WOODS AND WOODWARD COUNTIES...INCLUDING
THE CITY OF ALVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

11
Local storm report, Jul 2, 10:52 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             3 N STRATFORD           34.84N 96.96W
07/02/2004  1.25 INCH        GARVIN             OK   PUBLIC

&&

CMS
Special weather statement, Jul 2, 10:57 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1157 PM CDT FRI JUL 2 2004

OKZ005>007-011-030530-
ALFALFA OK-GRANT OK-MAJOR OK-WOODS OK-
1157 PM CDT FRI JUL 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GRANT...MAJOR AND
WOODS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF DACOMA AT 1157 PM
...MOVING SOUTHEAST AT 45 MPH. VERY HEAVY RAIN WILL OCCUR WITH THE
STORM. HOWEVER...A GUST FRONT OUT AHEAD OF THE STORM WILL BE CAPABLE
OF PRODUCING 50 MPH WIND GUSTS. THE STRONGEST WINDS WILL MOVE
THROUGH THE CHEROKEE...HELENA...AND FAIRVIEW AREAS BY 1 AM.

PEOPLE IN ALFALFA...GRANT...MAJOR AND WOODS COUNTIES...INCLUDING THE
CITY OF ALVA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

11
Special weather statement, Jul 3, 1:34 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
234 AM CDT SAT JUL 3 2004

TXZ086-030800-
WICHITA TX-
234 AM CDT SAT JUL 3 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 20 MILES NORTH OF ELECTRA AND
BURKBURNETT AT 234 AM CDT...MOVING SOUTHEAST AT 25 MPH.
THIS STORM HAS PRODUCED WINDS AROUND 65 MPH AT FREDERICK
DURING THE PAST 10 MINUTES.

PEOPLE IN WICHITA COUNTY...INCLUDING THE CITIES OF BURKBURNETT...
ELECTRA...IOWA PARK AND WICHITA FALLS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SIX
Local storm report, Jul 3, 1:47 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
247 AM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     4 S TIPTON              34.44N 99.14W
07/03/2004  74 MPH           TILLMAN            OK   MESONET

            MEASURED BY THE OKLAHOMA MESONET

&&

EM

The radar

The Altus AFB radar (KFDR), 44 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
July 3, 1:50 AM CST
Where
Wichita County, 3 mi W of Burkburnett
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
34.100, -98.617

Thunderstorm Wind, Wichita

When
July 3, 1:52 AM CST
Where
Wichita County, 2 mi WNW of Burkburnett
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.117, -98.600

Metal roofs were damaged near the intersection of Highway 240 and Farm to Market Road 369.

Thunderstorm Wind, Wichita

When
July 3, 1:53 AM CST
Where
Wichita County, Burkburnett
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -98.567

A metal roof was damaged on Copper Road.

Thunderstorm Wind, Wichita

When
July 3, 2:05 AM CST
Where
Wichita County, Sheppard Afb
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.983, -98.500

Wind was measured by the KSPS ASOS.

Thunderstorm Wind, Clay

When
July 3, 2:25 AM CST
Where
Clay County, 1 mi WNW of Jolly
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.867, -98.367

A car was blown off the road on Highway 287.

Thunderstorm Wind, Clay

When
July 3, 3:00 AM CST
Where
Clay County, Bellevue
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.633, -98.017

Power poles were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413747, 5413748, 5413749, 5413750, 5413751, 5413752.